Hail, Cherry
- When
- August 13, 4:40 PM CST
- Where
- Cherry County, 5.99 mi WSW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.250, -100.730
Isolated thunderstorms developed in parts of the Sandhills. One intense storm moved south along Highway 83 and produced large hail and damaging winds across North Platte.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed in parts of the Sandhills. One intense storm moved south along Highway 83 and produced large hail and damaging winds across North Platte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 2:05 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT THU AUG 13 2015 .SYNOPSIS... ISSUED AT 305 PM CDT THU AUG 13 2015 HAND ANALYSIS OF THE 500MB LEVEL REVEALS A TYPICAL AUGUST PATTERN ACROSS THE CENTRAL HIGH PLAINS. HIGH PRESSURE REMAINS ANCHORED ACROSS THE DESERT SOUTHWEST...WITH RIDGING EXTENDING NORTH ACROSS THE SPINE OF THE ROCKIES TOWARD THE PACIFIC NORTHWEST. A LONGWAVE TROUGH IS ANALYZED OVER THE EASTERN THIRD OF THE CONUS WITH ANOTHER TROUGH OFF THE WESTERN COAST. THE LARGEST HEIGHT RISES OVER NORTH AMERICA WERE LOCATED NEAR THE TANANA BASIN...EXTENDING EAST TO YUKON. HEIGHT FALLS OF 50DM WERE ANALYZED OVER EASTERN HUDSON BAY. A BELT OF ENHANCED MID-LEVEL FLOW IS NOTED JUST TO THE LEE OF THE CALIFORNIA LOW...WHICH NOSES NORTH ALONG THE PAC NW COAST. SUBJECTIVE ANALYSIS OF THE SURFACE INDICATES A WEAK TROUGH EXTENDING SOUTH FROM A LOW OVER CENTRAL SOUTH DAKOTA ACROSS THE CENTRAL SANDHILLS AND SOUTHWEST NEBRASKA WITH HIGH PRESSURE WELL OFF TO THE WEST. AS OF 16Z...WEAK CONVECTION CONTINUES ACROSS THE INTERIOR OF SOUTH DAKOTA...BUT A FEW SHOWERS HAVE DEVELOPED SOUTH NEAR MERRIMAN. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 305 PM CDT THU AUG 13 2015 FORECAST CHALLENGE IS POPS TONIGHT. SURFACE BOUNDARY EXTENDS FROM NEAR VALENTINE SOUTHWEST TO THE HYANNIS AREA...THEN SOUTH TO THE WEST OF HIGHWAY 61. THE SOUTHERLY WINDS HAVE ADVECTED MOISTURE NORTH WHERE DEWPOINTS ARE INTO THE UPPER 60S TO LOWER 70S INTO NORTH CENTRAL NEBRASKA AHEAD OF THE SURFACE TROUGH. CURRENT LAPS SHOW CAPE VALUES AROUND 4000 J/KG NEAR THE THEDFORD AREA. SATELLITE SHOWS CU FIELD INCREASING ACROSS THE NORTH WITH FINE LINE EXTENDING SOUTH TO NEAR THE IMPERIAL AREA. THUNDERSTORM INITIATION EXPECTED BY 4 PM CDT WITH THUNDERSTORMS ONGOING ALONG AND EAST OF THE SURFACE BOUNDARIES THEN MOVE SOUTHEAST THIS EVENING BY 14/00Z. SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE NORTH CENTRAL AND SOUTHWEST...WITH THE SEVERE IMPACTS OF LARGE HAIL AND DAMAGING WINDS. THE SHORT TERM MODELS CREATES SOME UNCERTAINTY IN AREAL EXTENT OF CONVECTION...WITH THE UPPER SUPPORT MOVING EAST THIS EVENING SO THE NAM SOLUTION GENERALLY FOLLOWED. OVERNIGHT INTO FRIDAY THE UPPER RIDGE AXIS BUILDS EAST FOR QUIET DAY. TONIGHT LOW TEMPERATURES IN THE 60S AND HIGH TEMPERATURES FRIDAY MAINLY IN THE 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 305 PM CDT THU AUG 13 2015 UPPER LEVEL TROUGH WILL TRANSLATE EAST ACROSS THE PAC NW TOWARD THE THE CENTRAL CANADIAN PRAIRIES THIS WEEKEND. THE WAVE WILL BREAKDOWN THE UPPER RIDGE TO THE SOUTHWEST AND EVENTUALLY FORCE A COLD FRONT ACROSS THE HIGH PLAINS. THE MODELS REMAIN FIXED ON A SOLUTION WHERE AFTERNOON AND EVENING CONVECTION DEVELOPS SATURDAY...WITH ADDITIONAL STORMS POSSIBLE INTO EARLY MONDAY AS THE FRONT STALLS OVER THE REGION. DESTABILIZATION OF THE LOWER TROPOSPHERE WILL OCCUR YIELDING UPWARDS TO 2000 J/KG OF SBCAPE. SHEAR IS NOT OVERLY IMPRESSIVE...BUT WOULD MARGINALLY SUPPORT A FEW ORGANIZED STORMS SATURDAY AFTERNOON AND EVENING. AN INCREASING LLJ MAY ALLOW STORMS TO CONTINUE INTO THE OVERNIGHT. SUNDAY SHEAR LOOKS A BIT MORE FAVORABLE...BUT INSTABILITY WILL BE LESS OWING TO COOLER TEMPERATURES AND CLOUDS. EARLY NEXT WEEK THE RIDGE AMPLIFIES NORTH ONCE AGAIN ACROSS THE HIGH PLAINS IN RESPONSE TO A STRONG TROUGH DEEPENING OVER THE PAC NW. THE TROUGH WILL EVENTUALLY PROCEED TO THE EAST...KEEPING THE PATTERN UNSETTLED FOR THE PLAINS THROUGH LATE NEXT WEEK. THERE IS CONSIDERABLE UNCERTAINTY ON HOW THE TROUGH WILL PLAY OUT. THE ENSEMBLES ARE ALL OVER THE PLACE...THUS THE CR_BLENDED POP FORECAST FOR NEXT WEEK WAS LEFT LARGELY AS IS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1221 PM CDT THU AUG 13 2015 VISUAL FLIGHT RULES CONTINUE FOR TERMINALS KLBF AND KVTN THROUGH 18Z FRIDAY. MODELS IN FAIR AGREEMENT THAT SURFACE TROUGH MOVES EAST AND WILL BE THE FOCUS FOR CONVECTION LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AT BOTH TERMINALS FROM LATE EVENING THROUGH MIDNIGHT WITH THE PRIMARY FOCUS AT THIS TIME FROM 13/21Z TO 14/03Z POSSIBLY UNTIL MIDNIGHT AT THE KLBF TERMINAL. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JACOBS SHORT TERM...KECK LONG TERM...JACOBS AVIATION...KECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 256 PM CDT THU AUG 13 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-142000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 256 PM CDT THU AUG 13 2015 /156 PM MDT THU AUG 13 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS PARTS OF THE NORTH CENTRAL AND SOUTHWEST NEBRASKA THROUGH THIS EVENING. STORM ACTIVITY IS EXPECTED TO INITIATE ALONG AND EAST OF THE SURFACE BOUNDARY EXTENDING FROM NEAR VALENTINE SOUTHWEST TO HYANNIS AND SOUTH TO THE IMPERIAL AREA. STORMS WILL MOVE SOUTH TO SOUTHEAST AT 10 TO 15 MPH. THIS SLOW MOTION COULD PRODUCE STORMS CAPABLE OF LOCALLY HEAVY RAINFALL. THE SEVERE IMPACTS COULD INCLUDE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH WEDNESDAY. WINDS ALOFT WILL BE STRONG SUGGESTING THE POTENTIAL FOR SEVERE WEATHER WITH STORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE. A FEW SEVERE STORMS ARE POSSIBLE LATE SATURDAY...MAINLY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM CDT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 429 PM CDT THU AUG 13 2015 NEZ005-094-132215- WESTERN CHERRY NE-EASTERN CHERRY NE- 429 PM CDT THU AUG 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL 515 PM CDT/415 PM MDT/... AT 428 PM CDT /328 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF VALENTINE NATIONAL WILDLIFE REFUGE...OR 24 MILES SOUTHWEST OF VALENTINE...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VALENTINE NATIONAL WILDLIFE REFUGE AND HIGHWAY 83 CROSSING GOOSE CREEK. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 179 AND 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO A FLOODED ROADWAY. && LAT...LON 4249 10089 4267 10080 4260 10043 4235 10057 TIME...MOT...LOC 2128Z 292DEG 8KT 4255 10076 BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 442 PM CDT THU AUG 13 2015 NEZ008-009-132230- BROWN NE-ROCK NE- 442 PM CDT THU AUG 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROCK AND EAST CENTRAL BROWN COUNTIES UNTIL 530 PM CDT... AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LONG PINE...OR 8 MILES EAST OF AINSWORTH...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWPORT...BASSETT...LONG PINE AND TWIN LAKES STATE WILDLIFE MANAGEMENT AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 183 BETWEEN MILE MARKERS 163 AND 198. HIGHWAY 20 BETWEEN MILE MARKERS 246 AND 272. LAT...LON 4247 9984 4263 9975 4262 9926 4223 9943 TIME...MOT...LOC 2142Z 292DEG 12KT 4252 9969 BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 506 PM CDT THU AUG 13 2015 NEZ008>010-132245- BROWN NE-HOLT NE-ROCK NE- 506 PM CDT THU AUG 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROCK...WEST CENTRAL HOLT AND EAST CENTRAL BROWN COUNTIES UNTIL 545 PM CDT... AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LONG PINE TO 10 MILES SOUTH OF AINSWORTH...AND MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HOFELD LAKE...DUFF...JONES LAKE...PONY LAKE...BASSETT...LONG PINE AND TWIN LAKES STATE WILDLIFE MANAGEMENT AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 183 BETWEEN MILE MARKERS 157 AND 182. HIGHWAY 20 BETWEEN MILE MARKERS 250 AND 263. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4249 9911 4215 9960 4238 9996 4262 9962 TIME...MOT...LOC 2203Z 299DEG 13KT 4255 9962 4240 9982 BUTTLER
The North Platte radar (KLNX), 35 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
15 thunderstorm wind, 12 hail. Local standard time, as filed.
Half inch size hail and 6 diameter tree limbs downed across the highway west of Thedford.
Public estimated 60 mph wind gusts.
Nickel size hail and 50 mph wind gusts.
Public reported nickel size hail and 50 mph wind gusts.
Public reported pea size hail and estimated 60 mph wind gusts. Numerous tree branches 6 to 8 in diameter were downed.
Mesonet measured a 65 mph wind gust in North Platte.
Public estimated 60 mph wind gusts in North Platte.
Golf ball size hail was measured at NWS North Platte office at Lee Bird Field.
A trained weather spotter reported 60 mph wind gusts.
Public estimated 70 mph wind gusts in North Platte.
Public estimated 60 mph wind gusts.
Broadcast media reports trees downed on west 1st street. in North Platte.
Public measured a 60 mph wind gust.
Public estimated 60 mph wind gusts in Hershey.
NWS employee reports large tree branches, some 6 to 8 in diameter, downed across the southwest part of North Platte. One large tree was split in half. Live power lines were downed.
Public reports power lines down and power out across North Platte.
Public reported nickel size hail and 60 mph wind gusts.
Public reports wind gusts of 60 to 70 mph and quarter size hail. Corn crop was stripped due to wind driven hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587788, 587800, 587807, 587789, 587790, 587791, 587802, 587792, 587793, 587794, 587811, 587808, 587795, 587796, 587815, 587797, 587809, 587810, 587803, 587813, 587798, 587812, 587804, 587805, 587799, 587814, 587806.